Nebraska, 2022Damaging Wind in Nebraska, May 30, 2022
May 30, 2022 · NWS GLD · 1 event in 1 county or zone
Afternoon storms caused by an upper-level disturbance produced gusts up to 59 mph from decaying storms. The storms began forming in Colorado and traveled northeast through northwest Kansas and southwest Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon storms caused by an upper-level disturbance produced gusts up to 59 mph from decaying storms. The storms began forming in Colorado and traveled northeast through northwest Kansas and southwest Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 11:07 AM CST, 3 hours 14 minutes earlier.
Area forecast discussion, May 30, 11:07 AM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1107 AM MDT Mon May 30 2022
.SHORT TERM...(Today through Thursday Morning)
Issued at 324 AM MDT Mon May 30 2022
An extensive negatively tilted trough is located across the western
CONUS. A wave of energy from the trough is anticipated to eject
across the CWA between 9-11Z producing a couple of strong to perhaps
marginally severe storms near sunrise across eastern Colorado while
tracking to the NNW with the mean flow. A couple hundred joules of
MLCAPE is forecast to be present, with 1100-1500 j/kg of MUCAPE is
expected along with very strong 0-6 wind shear of 40-60 knots which
may be able to keep some marginally severe hail aloft with the
strongest updrafts. These storms will move quickly to the NNE at
30- 40 mph and be out of the CWA by 15Z. The trough will then
occlude into a deepening surface low during the early afternoon as
another round of showers and storms develops near Stratton,
Colorado and moves quickly to the northeast; this round is not
expected to be severe at this time as the better dynamics lies in
the northern Plains.
The next focus for today will be Fire Danger and the potential for
strong winds. A dryline will be situated across central Kansas as
winds turn westerly around mid morning. Winds will increase mid
morning as the low level wind field increases as the low pressure
system mentioned above deepens. Along and south of Interstate 70
will see the best potential for wind gusts of 50 mph, with locally
higher gusts up to 60 mph if diurnal mixing can be fully
realized.. Am holding off on a High Wind Warning for now as the
overall extent for potential for 60+mph wind gusts is very spotty
at this time; the wind gusts will need to be watched through the
day for the potential for any highlights. Greeley and Wichita
counties have been added to the Red Flag Warning for today from
11a-8p MT today as low RH values approaching the single digits is
expected. The forecasted stronger wind gusts may create a higher
fire danger threat as the winds would be able to create very fast
spreading wildfires if one were to occur. Local dust research
parameters also indicates a potential for some blowing along and
south of Interstate 70 from 17-22Z today as the 0-2km lapse rates
steepen to an average above 9c/km and the strengthening of the
low level wind field during the mid morning hours. Those near
open fields may see locally reduced visibility in blowing dust.
High temperatures for today are expected to range from the lower
70s to the upper 80s across the area as low temperatures tonight
fall into the lower 40s to mid 50s.
Tuesday, less active weather is currently expected as the low
pressure system moves into the Great Lakes region and the next
system develops across the western CONUS. High temperatures are
currently forecasted in the upper 60s to low 80s across the area
as overnight lows fall into the lower 40s to low 50s.
Wednesday morning, a shortwave trough moves off of the Rockies and
into the High Plains as a surface high develops allowing cooler
temperatures to advect into the area. Upslope flow will aid in
moistening of the lower levels allowing scattered showers with some
rumbles of thunder to exist through the morning and into the
afternoon hours. Light qpf amounts of of a few hundredths up to
two tenths of an inch of precipitation is currently expected.
High temperatures for Wednesday may be cooler but is highly
dependent on the amount of cloud cover and overall coverage of the
rain. High temperatures in the 50s are currently expected.
Wednesday night and into Thursday morning, will see well below
normal temperatures for the start of June as low temperatures are
expected to fall into he mid to upper 30s to low 40s across the
area. A light frost may be possible along and north of Interstate
70 if clouds are able to clear out as winds will remain light and
variable. Those with any gardening interests are encouraged to
pay attention to upcoming temperature forecasts.
.LONG TERM...(Thursday through Sunday)
Issued at 105 AM MDT Mon May 30 2022
Thursday...an upper level low pressure area is expected to be off
the coast of the Pacific Northwest coast with downstream minor
ridging moving toward the area at the end of the period. A small
batch of moisture in the 700-500mb layer is forecast to move off the
Colorado front range around 00z and across the area during the night
with decreasing in amount of moisture available. As a result, the
current forecast is dry. High temperatures are forecast to be in the
upper 60s to middle 70s with low temperatures in the middle to upper
40s.
Friday...the above mentioned ridge axis moves into the area during
the afternoon and overnight hours. Another batch of moisture in the
700-500mb layer moves toward the CO/KS border from the west by the
end of the day supporting a slight chance for showers and
thunderstorms. Thunderstorm chances continue into the night,
decreasing from west to east after midnight. High temperatures warm
back into the upper 70s to lower 80s with low temperatures in the
upper 40s to upper 50s.
Saturday...not much change at 500mb while at the surface, a cold
front approaches or moves through. We'll have another chance for
afternoon and overnight thunderstorms. High temperatures remain in
the upper 70s to lower 80s with low temperatures in the lower to
upper 50s.
Sunday...shower and thunderstorm chances continue as weather systems
move through nearly zonal flow aloft. High temperatures are expected
to be in the upper 70s to lower 80s with low temperatures in the
lower 50s to around 60.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1055 AM MDT Mon May 30 2022
VFR conditions are anticipated through the period; however, a
dynamic system developing over the northern plains is bringing
active weather to the KMCK and KGLD terminals. A few strong
storms have developed across eastern Colorado and are tracking to
the NNE, at this time the current track takes it near the KGLD
terminal between 17 and 20Z. These storms will then continue up to
near KMCK and may impact the terminal between 19 and 22Z if they
are able to hold together. Any storm today will be capable of hail
up to 1 inch and gusty winds up to 55 mph. The low level wind
field increases is beginning to increase across the area bringing
gusty to strong winds to the area into the evening hours. The
strongest gusts are expected to remain south of KGLD but gusts up
to 35 knots can be expected through the evening. KMCK can expect
to see winds up to 35 knots through the afternoon.
&&
.FIRE WEATHER...
Issued at 324 AM MDT Mon May 30 2022
Gusty to windy conditions are expected to develop starting mid
morning along and south of Interstate 70 as RH values fall to near
single digits across southern portions of the area. The low level
wind field is forecast to strengthen throughout the day as a low
pressure system over the northern High Plains deepens. Greeley and
Wichita counties have been added to the Red Flag Warning due to
the expected single digit RH values and wind gusts of 50 mph. Some
locally stronger wind gusts up to 60 mph are possible as well,
which would have the potential to create extreme fire weather
conditions if a fire were to develop. Local dust research also
supports some blowing dust potential within the Red Flag Warning
areas which may create reductions of visibility for those
responding to any potential fires.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
KSZ041-042.
CO...Red Flag Warning until 8 PM MDT this evening for COZ254.
NE...NONE.
&&
SHORT TERM...Trigg
LONG TERM...99
AVIATION...KMK
FIRE WEATHER...TriggHazardous weather outlook, May 30, 10:30 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1030 AM MDT Mon May 30 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311630-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1030 AM MDT Mon May 30 2022 /1130 AM CDT Mon May 30 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A few strong to marginally severe thunderstorms are possible
through the middle of the afternoon. Dangerous lightning, hail up to
quarter size and gusty winds are the expected hazards.
A Red Flag Warning is in effect starting in the late morning and
lasting through sunset in Cheyenne County Colorado along with
Greeley and Wichita counties in Kansas.
Gusty to windy conditions are expected through the afternoon mainly
along and south of Interstate 70. Wind gusts up to 55 mph are
expected, with locally higher gusts possible. Patchy blowing dust is
possible as well. Wind of this magnitude can create hazardous travel
conditions, especially if accompanied by blowing dust.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
Temperatures in the mid to upper 30s are currently expected Thursday
morning along and north of Interstate 70. A light frost may be
possible depending on the amount of cloud cover present. Those with
sensitive vegetation will need to continue to check the latest
forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through the afternoon. Spotters are
encouraged to report any severe weather, wildfires or reduction in
visibility due to blowing dust to local dispatch or NWS Goodland.
In the hours before
Special weather statement, May 30, 1:18 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
218 PM CDT Mon May 30 2022
KSZ002-003-014-015-301945-
Rawlins KS-Sheridan KS-Decatur KS-Thomas KS-
218 PM CDT Mon May 30 2022
...Strong thunderstorm outflow winds will impact portions of Thomas,
western Sheridan, southeastern Rawlins and southwestern Decatur
Counties through 245 PM CDT...
At 217 PM CDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from 12 miles north of Gem to
near Colby to 9 miles northwest of Winona. Movement was east at 45
mph.
HAZARD...Wind gusts of 45 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Gem around 230 PM CDT.
Other locations in the path of these storms include Rexford.
This includes Interstate 70 in Kansas between mile markers 49 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3942 10053 3913 10070 3914 10139 3918 10139
3939 10112 3965 10099 3969 10047
TIME...MOT...LOC 1917Z 259DEG 40KT 3961 10094 3941 10104 3914 10140
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HustedLocal storm report, May 30, 1:35 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
135 PM MDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM NON-TSTM WND GST 3 N COLBY 39.43N 101.05W
05/30/2022 M51 MPH THOMAS KS AWOS
AWOS STATION KCBK 2 N COLBY. VISIBILITY
REDUCED TO 7 MILES WITH BLOWING DUST.
&&
RRHLocal storm report, May 30, 1:37 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM MDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
05/30/2022 M51 MPH KIT CARSON CO ASOS
ASOS STATION KITR BURLINGTON CO AIRPORT.
&&
RRHLocal storm report, May 30, 1:38 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
138 PM MDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND GST 2 N ATWOOD 39.84N 101.04W
05/30/2022 M48 MPH RAWLINS KS MESONET
MESONET STATION KADT ATWOOD-RAWLINS COUNTY
CITY-COUNT.
&&
RRHSpecial weather statement, May 30, 1:41 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
141 PM MDT Mon May 30 2022
NEZ079>081-302015-
Red Willow NE-Hitchcock NE-Dundy NE-
141 PM MDT Mon May 30 2022
...Strong thunderstorms will impact portions of northwestern Red
Willow, northern Hitchcock and northeastern Dundy Counties through
215 PM MDT/315 PM CDT/...
At 141 PM MDT/241 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles northwest of
Stratton to 3 miles south of Culbertson. Movement was northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Culbertson around 245 PM CDT.
McCook and Palisade around 300 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4035 10029 4012 10084 4026 10148 4035 10139
TIME...MOT...LOC 1941Z 245DEG 35KT 4028 10131 4018 10085
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HustedLocal storm report, May 30, 2:15 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM TSTM WND GST 2 E MCCOOK 40.20N 100.58W
05/30/2022 M56 MPH RED WILLOW NE ASOS
ASOS STATION KMCK MCCOOK AIRPORT. DECAYING
THUNDERSTORM PRODUCED THIS GUST.
&&
RRHThunderstorm Wind, Red Willow
- When
- May 30, 2:21 PM CST
- Where
- Red Willow County, 0.61 mi WNW of (Mck)mc Cook Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.204, -100.590
Station at McCook Airport. Wind gust from decaying thunderstorms.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, May 30, 2022$6.1 million · EF2 · 52 events
- Tornadoes and Hail in Minnesota, May 30, 2022$635,000 · EF2 · 89 events
- Tornadoes and Flash Flooding in South Dakota, May 30, 2022EF3 · 19 events
- Tornadoes and Hail in South Dakota, May 30, 2022$279,000 · EF1 · 49 events
- Tornadoes and Hail in Minnesota, May 30, 2022$90,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Minnesota, May 30, 2022$125,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Iowa, May 30, 2022$86,000 · 1.75 in hail · 11 events
- Tornadoes and Damaging Winds in Iowa, May 30, 2022EF1 · 9 events
- Tornado and Hail in Minnesota, May 30, 2022EF1 · 6 events
- Tornado and Damaging Winds in Minnesota, May 30, 2022EF0 · 24 events
- Flash Flood and Hail in Kansas, May 30 to 31, 20221 in hail · 13 events
- Damaging Winds in Minnesota, May 30, 2022$14,000 · 58 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026286.